Alert archive / South Dakota / Wind Advisories in 2017

Wind Advisory 13, NWS Rapid City, SD

October 6, 20175 counties in South Dakota

NWS Rapid City, SD issued this wind advisory at Oct 6, 2017, 1:49 PM MDT for 5 counties in South Dakota. It took effect at Oct 7, 2017, 11:00 AM MDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Oct 6, 2017, 1:49 PM MDT (19:49 UTC)
In effect from
Oct 7, 2017, 11:00 AM MDT
Expired
Oct 7, 2017, 2:04 PM MDT
In force
3 hr
Issued by
NWS Rapid City, SD

Counties Butte County, SD, Harding County, SD, Meade County, SD, Perkins County, SD, Ziebach County, SD

The radar

The Rapid City radar (KUDX), 109 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 7.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2017-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2017-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

675 
WWUS73 KUNR 061949
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
149 PM MDT Fri Oct 6 2017

SDZ001-002-012-013-071100-
/O.NEW.KUNR.WI.Y.0013.171007T1700Z-171008T0000Z/
Harding-Perkins-Butte-Northern Meade Co Plains-
Including the cities of Buffalo, Lemmon, Bison, Belle Fourche, 
and Faith
149 PM MDT Fri Oct 6 2017

...WIND ADVISORY IN EFFECT FROM 11 AM TO 6 PM MDT SATURDAY...

The National Weather Service in Rapid City has issued a Wind
Advisory, which is in effect from 11 AM to 6 PM MDT Saturday.

* WINDS...Northwest 25 to 35 mph with gusts up to 50 mph.

* TIMING...Winds will increase late Saturday morning and diminish
  early Saturday evening.

* IMPACTS...Sudden wind gusts can cause drivers to lose control, 
  especially in lightweight or high profile vehicles. Strong 
  winds can cause blowing dust, reduced visibility, and flying 
  debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means 30 mph winds...or gusts over 45 mph...are
expected or occurring.

&&

$$
2 follow-up statements
155 
WWUS73 KUNR 070834
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
234 AM MDT Sat Oct 7 2017

SDZ014-080000-
/O.EXA.KUNR.WI.Y.0013.171007T1700Z-171008T0000Z/
Ziebach-
Including the city of Dupree
234 AM MDT Sat Oct 7 2017

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MDT
THIS EVENING...

The National Weather Service in Rapid City has issued a Wind
Advisory, which is in effect from 11 AM this morning to 6 PM MDT
this evening.

* WINDS...Northwest 25 to 35 mph with gusts up to 50 mph.

* TIMING...Winds will increase late this morning and diminish
  early this evening.

* IMPACTS...Sudden wind gusts can cause drivers to lose control, 
  especially in lightweight or high profile vehicles. Strong 
  winds can cause blowing dust, reduced visibility, and flying 
  debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means 30 mph winds...or gusts over 45 mph...are
expected or occurring.

&&

$$

SDZ001-002-012-013-080000-
/O.CON.KUNR.WI.Y.0013.171007T1700Z-171008T0000Z/
Harding-Perkins-Butte-Northern Meade Co Plains-
Including the cities of Buffalo, Lemmon, Bison, Belle Fourche, 
and Faith
234 AM MDT Sat Oct 7 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM MDT THIS EVENING...

* WINDS...Northwest 25 to 35 mph with gusts up to 50 mph.

* TIMING...Winds will increase late this morning and diminish
  early this evening.

* IMPACTS...Sudden wind gusts can cause drivers to lose control, 
  especially in lightweight or high profile vehicles. Strong 
  winds can cause blowing dust, reduced visibility, and flying 
  debris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means 30 mph winds...or gusts over 45 mph...are
expected or occurring.

&&

$$
676 
WWUS73 KUNR 072004
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
204 PM MDT Sat Oct 7 2017

SDZ001-002-012>014-072115-
/O.CAN.KUNR.WI.Y.0013.000000T0000Z-171008T0000Z/
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Including the cities of Buffalo, Lemmon, Bison, Belle Fourche, 
Faith, and Dupree
204 PM MDT Sat Oct 7 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Rapid City has cancelled the Wind
Advisory.

Winds are no longer expected to reach advisory criteria, therefore
the advisory has been cancelled. However gusty northwest winds of
15 to 25 mph with gusts up to 35 mph will be possible through 
late this afternoon.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Oct 6, 11:29 AM MDT, 2 hours 20 minutes earlier.

Area forecast discussion, Oct 6, 11:29 AM MDT, 2 hours 20 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1129 AM MDT Fri Oct 6 2017

.DISCUSSION...(Today Through Thursday)
Issued at 340 AM MDT Fri Oct 6 2017

Current surface analysis shows low pressure over eastern CO, with
inverted trough stretching northward into eastern WY. Upper level
analysis shows low pressure over western WY into eastern MT, with
strong jet south and east of the low from the Rockies to the
Central Plains. Regional radars are showing isolated to scattered
showers and a few thunderstorms across the area, with a strong
storm moving into southern Campbell County now. Temps are in the
40s and lower 50s across the area, with some upper 30s across the
higher Black Hills.

Scattered showers and isolated storms will continue to develop and
push east across the area through much of the day, lingering across
south central SD into the evening, as weakening upper low crosses
the region. The best chances will be from northeast WY through the
Black Hills and especially across southern SD. Little or no rainfall
is expected across most of northwest SD as drier air holds on there.
Highs today will be in the 50s to mid 60s, warmest over northwest
SD. Skies will clear from west to east late today and tonight, with
lows in the mid 30s to mid 40s.

Saturday will be the warmest day of the week as shortwave ridge
builds behind exiting system and warmer air advects in ahead of
approaching cold front. Highs will be in the upper 60s and 70s
across the plains, 60s over the Black Hills. However, a prefrontal
trough passage in the morning will help to bring gusty west to
northwest winds across much of the area, especially northwest SD.
Wind gusts to around 50 mph are looking more likely across at least
far northwest SD in the afternoon.

The front will pass through the area late Saturday afternoon and
evening, bringing much cooler air for Sunday and early next week.
Highs will be well below average Sunday through at least Tuesday.
Models in relatively good agreement with upper level trough crossing
the region Sunday and Sunday night. The GFS and EC are trending
further south with the pcpn and a bit quicker. Best chances for
showers will be from northeast WY to southwest SD. Temps will likely
become cold enough for some snow across at least northeast WY and
the Black Hills Sunday evening before pcpn tapers off. Any
accumulations look to be light at this point. Pcpn should shift
mostly south of the forecast area by Monday morning.

Much of next week looks dry, with a warming trend to at least near
average temps mid to late week as near zonal flow develops. Could
see some increasing chances for showers toward the end of the week
as an upper trough digs across the western US.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 1125 AM MDT Fri Oct 6 2017

An upper level trough will move across the area today and bring
SCT-ISOLD shra/ts to mainly southwest through scentral SD and far
northeast WY. MVFR to local IFR conds can be expected across this
area, with VFR conds across northwest SD. Conds will trend VFR
all places this evening. However, patchy valley fog will be
possible across parts of southwest and scentral SD late tonight.

&&

.FIRE WEATHER...
Issued At 340 AM MDT Fri Oct 6 2017

Warm and breezy to windy conditions on Saturday will produce very
high to extreme grassland fire danger across much of western SD.
Minimum RH values should stay below red flag criteria, mainly in
the 20 to 25 percent range.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...JC
FIRE WEATHER...26
Hazardous weather outlook, Oct 6, 7:50 AM MDT, 5 hours 59 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Rapid City SD
750 AM MDT Fri Oct 6 2017

SDZ024>031-041>044-046-047-049-072>074-WYZ054>058-071300-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Jackson-Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
750 AM MDT Fri Oct 6 2017 /850 AM CDT Fri Oct 6 2017/

This Hazardous Weather Outlook is for portions of south central
South Dakota...the Black Hills of South Dakota...western South
Dakota...northeast Wyoming...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible today, but severe storms are
not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-032-WYZ071-071300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Haakon-
Northeastern Crook-
750 AM MDT Fri Oct 6 2017

This Hazardous Weather Outlook is for portions of western South
Dakota...and northeast Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Mild but very breezy conditions are expected across the northern
and central South Dakota Plains on Saturday, with wind gusts up
to 50 mph possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

Nearby

Wind Advisories in South Dakota, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.